Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 13, 2003, 3:38 PM EDT for Duplin County, North Carolina. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2003, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 13, 2003, 5:30 PM EDT
- In force
- 112 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 131939
FFWMHX
NCC061-132130-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING
DOWNPOURS OVER CENTRAL DUPLIN COUNTY. RADAR ESTIMATED THAT OVER
3 INCHES OF RAIN HAD OCCURRED NEAR WARSAW...AND ADDITIONAL AMOUNTS
OVER 1 INCH ARE POSSIBLE.
* FLOODING CAN BE EXPECTED IN AND AROUND...
MAGNOLIA.
WARSAW...AND
KENANSVILLE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3507 7816 3517 7794 3515 7790 3518 7781
3510 7775 3502 7775 3497 7769 3486 7815
51 follow-up statement
000
WGUS72 KMHX 132032
FFSMHX
NCC061-132130-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SUN JUL 13 2003
...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY REMAINS IN EFFECT UNTIL
530 PM EDT...
AT 429 PM EDT...SHOWERS AND THUNDERSTORMS HAVE WEAKENED OVER DUPLIN
COUNTY...HOWEVER SOME ADDITIONAL DOWNPOURS COULD DROP LOCAL AMOUNTS
OF 1/2 TO 1 INCH. LOCAL LAW ENFORCEMENT REPORTED FLOODING IN
WARSAW WITH UP TO 2 FEET OF WATER ON ROUTE 117 SOUTH. FLOODING WAS
ALSO REPORTED ON INTERSTATE 40 NEAR WARSAW.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3514 7811 3520 7802 3515 7792 3518 7781
3509 7774 3499 7798
5What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:03 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 13, 3:03 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 303 PM EDT SUN JUL 13 2003 RAINY WEATHER TO CONTINUE THROUGH THE BEGINNING OF THE WEEK, AND INTO THE END OF THE WEEK AS WELL. UPPER TROUGH CONTS TO LINGER OVER ERN US WITH WEAK VORT MAXES ROTATING THRU. MSTR IS PENTIFUL ESPECIALLY BEGINNING OF THE WEEK. OMEGA FIELD ON GFS SOMEWHAT SUSPECT TONIGHT BUT THERE WILL BE PLENTY OF LIFT TO CAUSE WIDESPREAD RAIN. SIMILARLY, ON MON AND TUES, BASIC PATTERN REMAINS THE SAME. POPS WILL BE IN THE LIKELY RANGE TNGT AND MON AND SLOWLY TAPER FROM THERE. WILL UPDATE THE ESF THAT WAS ISSUED ON THE MID SHIFT TO REFLECT NEW HPC THINKING OF 4 INCHES OVER CWA OVER NEXT 5 DAYS. MARINE: BERMUDA HIGH IN CONTROL WILL RESULT IN S-SW FLOW OVER OUR WATERS THROUGH THU. WEAK PRES GRADIENT FRI WILL RESULT IN MAINLY SEA BREEZE EFFECT WINDS. GRADIENT WILL WEAKEN TOMORROW NIGHT BUT UNTIL THEN COASTAL WATERS WINDS SHOULD BE IN THE 15-20 KT RANGE. MAY GO WITH MARGINAL SCSEC THIS EVENING BUT WILL MAKE THAT DECISION AT PRESS TIME. OTHER THAN DODGING SHRA/TSTMS TUE-FRI LOOKS LIKE DECENT BOATING WX. .MHX...NONE. TK/WS
Hazardous weather outlook, Jul 13, 4:17 AM EDT, 11 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-131015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 417 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG AREA BEACHES FROM SOUTH OF CAPE HATTERAS TO NORTH OF SURF CITY. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT MOST OF THE AREA TODAY AND TONIGHT AND MAY PRODUCE MINOR FLOODING PROBLEMS IN A FEW AREAS. PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT ISSUED BY THIS OFFICE AROUND 5 AM FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL PERSIST INTO MONDAY AND MONDAY NIGHT...CONTINUING THE THREAT OF LOCALIZED MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:46 PM EDT | Special Marine Warning | MHX | 59 min | |
| Jul 13, 3:41 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir | 34 min |
| Jul 13, 4:22 PM EDT | Special Marine Warning | MHX | 83 min | |
| Jul 13, 4:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones | 32 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.